Jump to content

Pots Benzodiazepines - Beta Blockers Possible Connection?


Guest Alex
 Share

Recommended Posts

Hi everyone,

just trying to figure something out.

I know that for some people the use of a beta-blocker might trigger POTS symptoms, but i was wondering if you or anyone you know might have been diagnosed with POTS after using benzodiazepines (xanax, valium, ativan, clonopin etc) and possibly having benzo-withdrawal symptoms.

I just came to realize how little information is there on benzo-withdrawal as well as how very few doctors know how to deal with this. While some people might find benzos to be life-saving, there are many others whose lives have been negatively impacted by the same drugs. I'm not sure yet where I fit.

Thanks.

Alex

Link to comment
Share on other sites

Yes, I initially became ill after a cold turkey withdrawal from Klonopin. Actually, I started feeling weird while on it, which is why I wanted off. This was 15 years ago when I first got sick - so I can't say for sure if I had POTS then because I wasn't tested for it until years later... But probably so. All I know is during and after that drug, I experienced symptoms I never had before and they never went away. It could be a coincidence, but if you look at benzodiazepine protracted withdrawal syndrome you'll find that the symptoms look like a neurologic illness. Why? What are you thinking?

Link to comment
Share on other sites

Naomi,

thanks for your input.

the more I read about benzos the more convinced I am that it was a combo of ativan and bisoprolol withdrawal that has lead to my POTS diagnosis.

I am on klonopin right now(have been since Jan) and fighting like crazy to get off it. The symptoms I am experiencing follow no logic, no doctor can explain what is wrong with me, they are not willing to even consider meds side effects, let alone withdrawal. I am frustrated - to say the least - by the fact that whenever a new symptom surfaces my dr keeps saying it's POTS and I have to learn to deal with it. (it looks to me like I got the diagnosis first and the symptoms later...so I can't help but wonder).

I can not explain the fact that at the end of Nov of last year I had a normal (negative for pots) poor man's ttt in my neurologist's office. He suggested back then that I should taper off the ativan and bisoprolol. About a month later, shortly after weaning myself off both ativan and bisoprolol (I did this the best I could as I had no support from anyone, so I pretty much played it by the ear) i had a real ttt that was positive for POTS. Not only that, but I also fainted - which was an isolated incident for me. My dr was so eager to have finally figured out what was wrong with me and he generously offered a prescription for a bunch of meds, klonopin included. Needless to say that I've gone from bad to worse, and lately all I do is collect symptoms. What makes me angry is the fact that my dr doesn't seem concerned about the worsening of my situation and despite my asking, he doesn't want to help me taper off the klonopin, or the rest of the meds I'm taking.

It's just a hunch but I'm trying to connect some dots here.

You mentioned feeling weird while on klonopin, what exactly do you mean by that if you don't mind sharing

Alex

Link to comment
Share on other sites

Hmm. Were you having symptoms before the Ativan and bisoprolol? If yes and you tested negative for POTS while on those meds, is it possible the medication was keeping your heartrate under control during that poor man's tilt. And then once you came off them, the symptoms came back and you had the positive tilt? If you're saying you were not symptomatic before those medications and then got sick, then yeah, I'd look at that. I was feeling weird in the head on it, cognitive and perceptual problems and was feeling a little crazy. It just wasn't right, I needed to get off. In fairness, I had some dizzy stuff going on before I ever touched a drug, but the Klonopin definitely caused a bunch of new problems.

**always taper off a benzodiazepine**

Link to comment
Share on other sites

Yes Naomi, it's true I had some symptoms before the poor man's tilt but they weren't orthostatic in nature. That's why I have these huge question marks. Also, most of my symptoms started soon after I started taking betas. Then, once I added the ativan things got out of control.

I know what you mean about the feeling a bit crazy while on klonopin. I'm hoping to be able to taper off soon enough. I'm not doing this quite by the book, but I'm trying to listen to my body and go from there.

Again thanks for sharing.

Alex

Link to comment
Share on other sites

Alex- I guess the only way to know if it's the medication or withdrawal is to continue with your plan of slowly get off, give yourself at least several months after that, and see if things start to clear up. It's really hard to figure out what caused what. I've been over it 100 times myself and just seem to go in circles. For me, many new symptoms came years after the benzos, so I know that is not the complete picture. Please keep us posted on how things are going.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...